Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 289, NWS Fort Worth, TX

May 12, 2011Bell County, Coryell County, Lampasas County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at May 12, 2011, 9:18 AM CDT for Bell County, Coryell County, Lampasas County, Texas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 12, 2011, 9:18 AM CDT (14:18 UTC)
Expired
May 12, 2011, 10:15 AM CDT
In force
57 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon

Counties Bell County, TX, Coryell County, TX, Lampasas County, TX

The radar

The Ft Hood radar (KGRK), 69 km from the middle of the area, began a volume at 14:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 9:02 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 2.3 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2011-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1960 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2011-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 259 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1960 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
567 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
259 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
11.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 7:00 AM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, May 12, 7:00 AM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
700 AM CDT THU MAY 12 2011

.AVIATION...
MVFR CEILINGS WILL CONTINUE ACROSS ALL OF THE TAF SITES THROUGH
LATE MORNING. EXPECT SOME SHOWERS TO DEVELOP THROUGH THE MORNING
MAINLY SOUTH OF THE METROPLEX TAF SITES. THUNDERSTORM CHANCES WILL
INCREASE THROUGH THE DAY AS LIFT INCREASE NEAR AN ADVANCING DRY
LINE. STORM COVERAGE SHOULD BE LESS THAN WEDNESDAY...SO WILL ONLY
INCLUDE CB IN THE CLOUD GROUP DURING THE AFTERNOON. IT APPEARS
THAT THE BEST CHANCE FOR STORMS WILL BE SOUTH/SOUTHEAST OF THE
METROPLEX TAF SITES IN THE VICINITY OF THE BEST INSTABILITY AND
DEEPEST MOISTURE.

06Z MODELS ARE COMING IN A BIT SLOWER WITH THE COLD FRONT WHICH
MAY RESULT IN A CHANCE OF SHOWERS/STORMS AFTER 06Z. FOR NOW...WILL
HOLD OFF ON MENTIONING THUNDER DURNING THE OVERNIGHT HOURS.

A SOUTH TO SOUTHWEST WIND WILL INCREASE BETWEEN 10 AND 14 KNOTS
LATE THIS MORNING. WIND SPEEDS WILL DECREASE A BIT AFTER SUNSET
BUT REMAIN IN THE 8 TO 12 KNOT RANGE. EXPECT FROPA BETWEEN 7S AND 9Z
AT THE METROPLEX TAF SITES AND IN WACO AROUND 11Z.

79

&&

.UPDATE...
06Z MODEL RUNS ARE COMING IN SLOWER WITH THE COLD FRONT WHICH
SHOULD RESULT IN A SLIGHTLY BETTER CHANCE OF SHOWERS AND
THUNDERSTORMS TODAY. WILL SEND OUT A QUICK UPDATE TO RAISE POPS
SLIGHTLY.

NO OTHER MAJOR CHANGES WITH THIS UPDATE.

&&

.PREV DISCUSSION... /ISSUED 252 AM CDT THU MAY 12 2011/
MODELS YESTERDAY DID A POOR JOB OF FORECASTING THE DRY LINE/COLD
FRONT...BRINGING THE DRY LINE TOO FAR EAST AND THE FRONT DOWN TOO
FAST. WITH THE WARM AIR STILL IN PLACE...ROUND TWO OF STRONG
THUNDERSTORMS IS EXPECTED AGAIN FOR TODAY/TONIGHT FOR ALL AREAS
EXCEPT THE FAR WEST. ONCE AGAIN...HAIL AND HIGH WINDS WILL BE THE
MAIN THREAT. MODEL SOUNDINGS SHOW ATMOSPHERE UNCAPPED BEFORE NOON
WITH STEEP MID LEVEL LAPSE RATES AND PLENTY OF CAPE. GFS HAS OVER
4000 JOULES AT DFW BY 1 PM WITH NAM SHOWING 2300. HAVE INCLUDED
SEVERE WORDING AFTER 10 AM THINKING THAT STORMS WILL START FAIRLY
EARLY AGAIN. TONIGHT FRONT FINALLY GETS A GOOD PUSH SOUTHEAST AND
STORMS MOVE OUT OF NORTH TEXAS BEFORE SUNRISE FRIDAY.

ONCE FRONT GETS ON THROUGH...NORTHWEST FLOW AND A FAIRLY COOL/DRY
AIRMASS FOR MAY IS EXPECTED TO REMAIN IN PLACE THROUGH MID WEEK
NEXT WEEK. A COUPLE OF WEAK REINFORCING SHOTS OF COOL AIR WILL
KEEP ANY WARM UP FROM OCCURRING TOO QUICKLY. BY
WEDNESDAY/THURSDAY TIME FRAME SOUTHWEST FLOW ALOFT RETURNS AND
GULF MOISTURE STARTS WORKING BACK NORTH. GFS/ECMWF BOTH SHOW SOME
PRECIP DEVELOPING NEXT THURSDAY AND HAVE ADDED SOME 20 POPS TO
COVER IT. 84

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  85  63  78  58  75 /  20  20   0   0   0
WACO, TX              86  64  80  58  77 /  40  40  10   0   0
PARIS, TX             82  60  74  51  69 /  30  40  10   0   0
DENTON, TX            85  56  77  53  73 /  20  20   0   0   0
MCKINNEY, TX          83  58  77  54  71 /  30  30   0   0   0
DALLAS, TX            86  64  77  58  75 /  30  30   0   0   0
TERRELL, TX           84  63  77  55  73 /  30  40  10   0   0
CORSICANA, TX         85  65  79  58  73 /  40  40  10   0   0
TEMPLE, TX            86  66  81  57  78 /  40  40  10   0   0
MINERAL WELLS, TX     88  54  78  53  75 /  10  10   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

79/84
Hazardous weather outlook, May 12, 3:04 AM CDT, 6 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
304 AM CDT THU MAY 12 2011

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-131000-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
304 AM CDT THU MAY 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS TODAY EAST OF A BOWIE...MINERAL
WELLS...COMANCHE LINE. SOME STORMS COULD BECOME SEVERE WITH
DAMAGING WINDS AND LARGE HAIL. THE THREAT OF SEVERE THUNDERSTORMS
WILL END FROM NORTHWEST TO SOUTHEAST TONIGHT WITH THE PASSAGE OF A
COLD FRONT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE AFTER 10 AM...GENERALLY EAST OF A
BOWIE...MINERAL WELLS...COMANCHE LINE.

In the hours before

Special weather statement, May 12, 7:59 AM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
759 AM CDT THU MAY 12 2011

TXZ141-142-121330-
MILLS TX-COMANCHE TX-
759 AM CDT THU MAY 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL COMANCHE COUNTY
  MILLS COUNTY

AT 759 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 14 MILES NORTHEAST OF RICHLAND SPRINGS...MOVING
NORTHEAST AT 40 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE GOLDTHWAITE AND MULLIN.

PENNY-SIZED HAIL AND WIND GUSTS TO 45 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3160 9881 3162 9878 3166 9877 3170 9872
      3170 9869 3173 9869 3191 9847 3171 9842
      3169 9846 3167 9846 3154 9837 3138 9867
      3152 9893
TIME...MOT...LOC 1259Z 226DEG 33KT 3147 9880
Special weather statement, May 12, 9:01 AM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
901 AM CDT THU MAY 12 2011

TXZ130-141-143-121430-
ERATH TX-HAMILTON TX-COMANCHE TX-
901 AM CDT THU MAY 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN COMANCHE COUNTY
  SOUTHERN ERATH COUNTY
  HAMILTON COUNTY

AT 902 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF
DUBLIN TO 14 MILES SOUTH OF HAMILTON...MOVING NORTHEAST AT 30 MPH.

CITIES IN THE PATH OF THESE STORMS INCLUDE DUBLIN...HAMILTON AND
HICO.

PENNY-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THESE
STORMS.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3230 9805 3206 9793 3202 9800 3167 9777
      3142 9826 3205 9846
TIME...MOT...LOC 1402Z 234DEG 27KT 3202 9834 3153 9819
Special weather statement, May 12, 9:09 AM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
909 AM CDT THU MAY 12 2011

TXZ156-121445-
LAMPASAS TX-
909 AM CDT THU MAY 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN LAMPASAS COUNTY

AT 909 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM OVER LAMPASAS...MOVING NORTHEAST AT 40 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE LAMPASAS.

PENNY-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM CDT
THURSDAY AFTERNOON FOR EASTERN TEXAS.

LAT...LON 3126 9804 3113 9794 3108 9791 3103 9801
      3103 9826 3109 9831
TIME...MOT...LOC 1409Z 245DEG 34KT 3107 9815

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:09 PM CDTSevere Thunderstorm WarningFWDBell, Coryell, McLennan66 min
May 11, 7:20 PM CDTSpecial Weather StatementFWDLimestone25 min
May 11, 7:29 PM CDTSevere Thunderstorm WarningFWDFreestone, Limestone, Navarro61 min
May 11, 7:37 PM CDTAreal Flood WarningFWDBell3 hr
May 11, 8:13 PM CDTSevere Thunderstorm WarningFWDBell, Coryell, Lampasas, McLennan62 min
May 11, 8:46 PM CDTFlash Flood WarningFWDBell, Coryell119 min
May 11, 9:32 PM CDTSpecial Weather StatementFWDBell28 min
May 11, 9:35 PM CDTAreal Flood AdvisoryFWDMcLennan115 min
May 11, 9:47 PM CDTSevere Thunderstorm WarningFWDBell, Milam58 min
May 11, 10:27 PM CDTSpecial Weather StatementFWDLimestone33 min
May 11, 11:00 PM CDTSpecial Weather StatementFWDLeon30 min
May 11, 11:02 PM CDTSpecial Weather StatementFWDAnderson28 min
May 11, 11:06 PM CDTSpecial Weather StatementFWDMilam54 min
May 12, 7:59 AM CDTSpecial Weather StatementFWDMills31 min
May 12, 8:06 AM CDTRiver Flood WarningFWDHunt12 hr
May 12, 8:06 AM CDTRiver Flood WarningFWDHunt, Rockwall21 hr
May 12, 8:09 AM CDTSevere Thunderstorm WarningFWDComanche, Hamilton, Mills51 min
May 12, 9:01 AM CDTSpecial Weather StatementFWDHamilton29 min
May 12, 9:09 AM CDTSpecial Weather StatementFWDLampasas36 min
May 12, 9:42 AM CDTSpecial Weather StatementFWDHood, Somervell33 min
May 12, 10:49 AM CDTSpecial Weather StatementFWDMilam26 min
May 12, 10:59 AM CDTAreal Flood AdvisoryFWDBell, Falls, Milam3 hr
May 12, 12:40 PM CDTSpecial Weather StatementFWDFreestone35 min
May 12, 3:38 PM CDTSpecial Weather StatementFWDMontague37 min
May 12, 5:44 PM CDTSpecial Weather StatementFWDCooke31 min
May 12, 6:25 PM CDTSpecial Weather StatementFWDJack35 min
May 12, 6:32 PM CDTSevere Thunderstorm WarningFWDJack, Wise58 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.